Alert archive / Wisconsin / Flash Flood Warnings in 2001

Flash Flood Warning 1, NWS Duluth, MN

April 11, 2001Douglas County, Wisconsin; Saint Louis County, Minnesota

NWS Duluth, MN issued this flash flood warning at Apr 11, 2001, 9:28 PM CDT for Douglas County, Wisconsin; Saint Louis County, Minnesota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 11, 2001, 9:28 PM CDT (02:28 UTC)
Expired
Apr 12, 2001, 3:00 AM CDT
In force
6 hr
Issued by
NWS Duluth, MN
Area
Whole counties

Counties Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 21 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 2.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2001-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2001-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 282 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
474 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDLH 120230
FFWDLH
MNC137-WIC031-120800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DULUTH MN
928 PM CDT WED APR 11 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN DOUGLAS COUNTY IN WISCONSIN
  SOUTHEASTERN ST. LOUIS COUNTY IN MINNESOTA

* UNTIL 300 AM CDT

* AT 915 PM CDT DAM OPERATORS REPORTED THE ST. LOUIS RIVER WAS 
  REACHING CRITICAL FLOW LEVELS AT THE THOMPSON AND FOND DU LAC 
  DAMS. DUE TO THESE HIGH LEVELS...ADDITIONAL WATER WILL NEED TO  
  BE RELEASED CAUSING FLOODING DOWNSTREAM OF THE FOND DU LAC 
  DAM...INCLUDING THE COMMUNITY OF FOND DU LAC.

* AS OF 915 PM...THE PUBLIC REPORTED WATER HAD ALREADY REACHED 
  RESIDENTIAL YARDS...AS WELL AS PORTIONS OF WATER STREET.   

RESIDENTS ALONG THE ST. LOUIS RIVER BELOW THE FOND DU LAC DAM SHOULD
SEEK HIGHER GROUND. ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS 
WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER 
SHOULD BE ABANDONED. 

$$

LAT...LON 4702 9195 4652 9187 4657 9216 4685 9234

TAP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Apr 11, 9:06 PM CDT, 22 minutes earlier.

Area forecast discussion, Apr 11, 9:06 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
906 PM CDT WED APR 11 2001

BAND OF HEAVIER RAIN IS MOVING NORTH INTO THE CWA COINCIDENT WITH
STRONG H7 OMEGA/I290K ISENTROPIC LIFT. 4-6 G/KG SPECIFIC HUMIDITY OF
AVAILABLE MOISTURE SHOULD ALLOW THIS LAST BAND TO DROP UP TO 0.5
INCHES OF WATER AS IT LIFTS THROUGH. SOME EMBEDDED THUNDERSTORMS
WILL BUMP TOTALS UP IN LOCALIZED AREAS...MAINLY IN THE WISCONSIN
ZONES AND FAR NORTHEASTERN MN. THE 850MB LI FIELDS INDICATE
CONVECTION WILL BE POSSIBLE FOR THE REST OF THE NIGHT. THEN A DRY
SLOT WILL CUT OFF MOST OF THE STEADY RAIN FOR MUCH OF THE CWA BY
MIDNIGHT...LEAVING THE NORTHWESTERN AREAS WITH THE MAIN CHANCE FOR
CONTINUED RAINS OVERNIGHT. WILL CONTINUE WITH FLOOD WATCH AS RAINS
MAY BEGIN TO TAKE AFFECT AS RUNOFF FILLS STREAMS/DITCHES. SCATTERED
SHOWERS/ISOLATED STORMS WILL THEN CONTINUE JUST AHEAD OF THE UPPER
LOW AS IT MOVES NE ACROSS OUR CWA. WILL ADJUST PRECIPA TIMING A BIT
WHERE POSSIBLE. ONLY MINOR TEMP ADJUSTMENTS NEEDED.

.DLH...FLOOD WATCH ENTIRE CWA TONIGHT.

SHIMON

Nearby

Flash Flood Warnings in Wisconsin, 2001Flash Flood Warnings in Minnesota, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.